Illinois, 2024

Tornadoes and Hail in Illinois, July 14 to 15, 2024

July 14 to 15, 2024 · NWS ILX · 12 events in 5 counties and zones

Thunderstorms initiated across central and northern Iowa during the afternoon of July 14th. A highly unstable and sheared environment quickly led to upscale growth into a Mesoscale Convective System (MCS) that tracked east-southeastward along the northern periphery of a prominent upper-level ridge centered over the southern Plains into the lower Mississippi River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms initiated across central and northern Iowa during the afternoon of July 14th. A highly unstable and sheared environment quickly led to upscale growth into a Mesoscale Convective System (MCS) that tracked east-southeastward along the northern periphery of a prominent upper-level ridge centered over the southern Plains into the lower Mississippi River Valley. Widespread wind damage occurred within the path of the MCS during the evening of July 14th into the pre-dawn hours of July 15th...mainly north of the I-74 corridor. National Weather Service Lincoln damage survey teams found 3 tornado touchdowns along the leading edge of the storms in Marshall County, all 3 of which were rated EF-1. Additional analysis of Sentinel satellite data found two more brief tornadoes occurred in rural Marshall County. These two were rated EF-Unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 6:47 PM CST, 3 hours 27 minutes earlier. Its key messages:

  • Intense heat continues tomorrow, with heat indices of 100-110 degrees during the day. Not much relief is given overnight with lows in the mid to upper 70s.
  • Some relief from the heat comes Wednesday as a cold front pushes through central and southeastern Illinois over night Tuesday. The CPC shows a below normal trend on temperatures for the next 14 days.
  • Multiple MCS passages are forecast for the coming days before a brief break starting Wednesday. Some of these storms have the potential to be severe with damaging winds as the main risk.
Area forecast discussion, Jul 14, 6:47 PM CST, 3 hours 27 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
747 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Intense heat continues tomorrow, with heat indices of 100-110
  degrees during the day. Not much relief is given overnight with
  lows in the mid to upper 70s.

- Some relief from the heat comes Wednesday as a cold front pushes
  through central and southeastern Illinois over night Tuesday.
  The CPC shows a below normal trend on temperatures for the next
  14 days.

- Multiple MCS passages are forecast for the coming days before a
  brief break starting Wednesday. Some of these storms have the
  potential to be severe with damaging winds as the main risk.

&&

.UPDATE...
Issued at 746 PM CDT Sun Jul 14 2024

This evening, a broken line of thunderstorms has developed from
near  Rockford SW across the Quad Cities. Strong instability in
excess of 3000 J/kg is in place ahead of this line of storms. 00Z
ILX sounding showed a "loaded gun" setup with around 3000 J/kg
MLCAPE and -68 J/kg MLCIN. Deep layer shear in the region is
marginally sufficient (around 25-30kt) to support organized
convection this evening and do anticipate storms to congeal into a
more organized line over the next few hours. Cloud bearing flow
and forward propagating corfidi vectors will generally steer these
storms west-to-east across northern Illinois with some potential
of clipping our far northern CWA where a severe thunderstorm watch
is currently in effect. Damaging wind gusts will be the primary
hazard with these storms. That said, veering LLJ this evening will
help the southwestern end of the line back-build with upshear
Corfidi vectors suggesting storms will propagate S/SW late this
evening into portions of the area. Where this occurs, a heavy rain
threat is possible due to the slow moving nature and training of
storms. Latest HRRR suggests a few pockets of around or just in
excess of 2 inches of rain is possible north of I-72.

Deubelbeiss

&&

.DISCUSSION...
Issued at 214 PM CDT Sun Jul 14 2024

The MCS this morning skirted by the northern periphery of the CWA
without incident. This won't be the only round that threatens
central Illinois. Currently, we are keeping a close eye on the MCV
that is propagating through north-central Iowa. The HRRR and
NAMNest depict the MCV and it's reignited convection taking a
southerly dip once it gets to Illinois, with the NAMNest being the
most dramatic in its southern pull. The environment will have had
time to recover from the morning convection, as surface heating
occurs with the mostly clear skies, the moisture is far from gone
(as we can feel the soupy airmass outside), and the MCV (and
rebounding CAPE values) provides the needed lifting mechanism. By
mid afternoon, SBCAPE values rise to ~3000 J/kg ahead of the CI,
with very little to no cap. The main hazard as the next round
moves through will be damaging, gusty winds.

Tomorrow, the severe threat continues, but this time bigger and
better than before. Another complex is expected to develop over Iowa
by late morning and move eastward. Its track has it entering the
northern CWA by late afternoon between 22-00z. As it does, the
environment is primed. The cap is very little (~-20 J/kg),
allowing the line to become surface based. SBCAPE values ahead of
the line as it enters are 4000-5000 J/kg. The 0-6km bulk shear
looks to be around 40-50 knots. SPC has areas along and north of
I-74 outlooked for an Enhanced Risk (level 3 out 5). There is a
30% damaging wind risk with a 10% chance of wind gusts greater
than 65 knots for areas along and north of I-72. Localized flash
flooding is also in play for tomorrow as the area is already quite
saturated and PWATs are 1.8-2 inches at the time of the passage.

The heat won't be taking a break tomorrow neither. Today the heat
indices are expected to top out between 100 and 105 degrees. The dew
points today and tomorrow will be in the upper 70s, getting very
close to 80. The 12z.14 HREF shows a 60% chance of dewpoint
exceeding 78 degrees tomorrow afternoon, ahead of the storm complex.
Heat indices are forecast to top out near 110 degrees tomorrow
(Monday). A cool down is expected starting Tuesday as a cold front
is set to move through, wiping out the moisture. Beyond Tuesday,
temperatures become slightly below normal for this time of year,
giving us the well needed break from the soupy heat. Highs will be
around the upper 70s to mid 80s from Wednesday into the end of the
forecast period.

There are some additional rain chances through early Thursday
morning, then will be dry through Sunday. This break should give the
area a chance to breathe after the multiple rounds of heavy rain
recently.

Copple

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 631 PM CDT Sun Jul 14 2024

Scattered storms upstream over eastern Iowa will be the focus for
any activity spreading south into central Illinois later tonight.
Confidence remains low in timing and placement, but the better
chances for any storms will be at our northern 3 TAF sites (PIA,
BMI, CMI). PROB30 groups are noted at each of these airfields
between 04-10Z. South-southwest winds will become light overnight
then turn breezy tomorrow afternoon. Mostly VFR conditions will
be seen outside of storms, with another round of convection
possible Monday evening.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Monday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 14, 2:07 PM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Sun Jul 14 2024

ILZ027>031-036>038-045-046-151100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Champaign-
Vermilion-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois, mainly near and north of I-74.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees, mainly south of I-74.

An area of thunderstorms will move southeast into central Illinois
this evening. Some of these storms may be strong to severe, with
damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values on Monday afternoon will range from 105 to 115
degrees.

Another round of thunderstorms is expected beginning Monday evening.
These storms will be capable of producing damaging winds in excess of
70 mph, as well as localized flash flooding. Storm chances will
continue into Tuesday, though the severe weather threat should be a
bit further south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, and again on Monday
evening.

ILZ040>044-047-048-053>057-151100-
Schuyler-Mason-Logan-De Witt-Piatt-Cass-Menard-Macon-Moultrie-
Douglas-Coles-Edgar-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees.

A few thunderstorms will be possible toward midnight. They may
contain some strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will continue Monday, with afternoon heat
indices of 105 to 110 degrees.

Scattered thunderstorms will occur from Monday night into Tuesday
afternoon. There is some potential for strong to severe storms
during this period, especially Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required toward midnight, and again
Monday night.

ILZ049>052-061-151100-
Scott-Morgan-Sangamon-Christian-Shelby-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values on Monday will range from 105 to 110 degrees.

Scattered thunderstorms will occur from Monday night into Tuesday
night. There is some potential for strong to severe storms during
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-151100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees.

Minor flooding on the Little Wabash River near Clay City will
subside this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will continue through Tuesday, with
afternoon heat index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Geelhart

In the hours before

Special weather statement, Jul 14, 9:05 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1005 PM CDT Sun Jul 14 2024

ILZ027-150330-
Knox-
1005 PM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KNOX COUNTY THROUGH
1030 PM CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oneida, or 10 miles northeast of Galesburg, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wataga, Oneida, Altona, Victoria, Henderson, and Rio.

This includes Interstate 74 between mile markers 34 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Illinois.

&&

LAT...LON 4115 8998 4098 8999 4103 9044 4115 9044
TIME...MOT...LOC 0305Z 269DEG 33KT 4109 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NMA

The radar

The Quad Cities radar (KDVN), 77 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stark

When
July 14, 10:14 PM CST to 10:19 PM CST
Where
Stark County, 2.08 mi W of Osceola
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.220, -89.820

Siding was torn off a large shed.

Tornado, Marshall

When
July 14, 10:40 PM CST to 10:42 PM CST
Where
Marshall County, 0.76 mi ENE of Henry to 1.18 mi ENE of Henry
Rating
EF1
Path length
0.45 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.125, -89.357

A tornado touched down just north of Henry at 11:40 PM CDT. The tornado tracked eastward through the Marshall Mobile Estates mobile home park, heavily damaging nearly all of the trailers in the park. The damage was mostly due to hardwood debris and straight-line winds. Several trees were also snapped and blown over before the tornado quickly dissipated along County Road 1400 North east of the park at 11:42 PM CDT.

Tornado, Marshall

When
July 14, 10:42 PM CST to 10:45 PM CST
Where
Marshall County, 2.28 mi SSE of Henry to 2.31 mi N of Varna
Rating
EF1
Path length
6.28 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.092, -89.348

A tornado touched down just east of the Illinois River near the north edge of Billsbach Lake at 11:42 PM CDT. The tornado tracked southeastward causing extensive tree damage in the Lake Wildwood area before dissipating southeast of the intersection of Lake Wildwood Drive and County Road 2100 East about 2 miles north-northwest of Varna at 11:45 PM CDT.

Tornado, Marshall

When
July 14, 10:48 PM CST to 10:49 PM CST
Where
Marshall County, 2.5 mi ENE of Varna to 2.7 mi ENE of Varna
Rating
EFU
Path length
0.87 mi
Path width
60 yd
Reported by
NWS Employee
Coordinates
41.050, -89.190

Sentinel satellite data showed that a tornado developed northeast of Varna, near county road 2350E between 800N and County Highway 14, tracking southeast across farm fields before ending at 800N. Due to a lack of damage indicators, this tornado was rated EF-Unknown.

Tornado, Marshall

When
July 14, 10:48 PM CST to 10:49 PM CST
Where
Marshall County, 2.95 mi ENE of Varna to 3.2 mi ENE of Varna
Rating
EFU
Path length
0.87 mi
Path width
60 yd
Reported by
NWS Employee
Coordinates
41.050, -89.180

Sentinel satellite imagery showed that another tornado developed northeast of Varna, just north of where the previous tornado ended. This second tornado crossed county road 800N near a farmstead and lifted shortly after crossing the road. An enhanced area of wind damage was seen in a corn field near the end of the track, just west of the intersection of 800N and 2500E. Due to a lack of damage indicators, this tornado was rated EF-Unknown.

Thunderstorm Wind, Marshall

When
July 14, 10:51 PM CST to 10:56 PM CST
Where
Marshall County, 3 mi E of Varna
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.030, -89.172

Shingles were stripped off a roof and several large tree branches were blown down.

Thunderstorm Wind, Woodford

When
July 14, 11:00 PM CST to 11:05 PM CST
Where
Woodford County, Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -89.280

Tree limbs were blown into powerlines.

Tornado, Marshall

When
July 14, 11:10 PM CST to 11:11 PM CST
Where
Marshall County, 1.82 mi SSE of Lacon Marshall Co Ar to 2.28 mi SSW of Held
Rating
EF1
Path length
0.71 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.997, -89.363

A tornado touched down in a farm field north of Hickory Grove Road and west of 1475 East Road just southwest of Strawn Cemetery at 12:10 AM CDT. The tornado tracked southeastward, snapping off a row of large pine trees and damaging an outbuilding before quickly dissipating in an open field at 12:11 AM CDT.

Thunderstorm Wind, McLean

When
July 15, 12:20 AM CST to 12:25 AM CST
Where
McLean County, 1.76 mi SW of Bloomington
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.463, -89.005

Widespread tree damage occurred at Forrest and Miller Parks, including three large trees (larger than 2 feet in diameter) snapped and numerous large tree limbs downed.

Hail, McLean

When
July 15, 12:25 AM CST to 12:30 AM CST
Where
McLean County, Normal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -89.000

Thunderstorm Wind, McLean

When
July 15, 12:25 AM CST to 12:30 AM CST
Where
McLean County, 1.35 mi N of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.499, -88.982

A large tree limb was blown down on South Linden Street near its intersection with Jersey Avenue.

Thunderstorm Wind, Vermilion

When
July 15, 1:08 AM CST to 1:13 AM CST
Where
Vermilion County, 3.09 mi NNW of Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.423, -87.686

A large tree was blown down blocking Route 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187380, 1187366, 1187368, 1220971, 1220972, 1187379, 1187382, 1187375, 1187387, 1187381, 1187383, 1187385.